Nebraska, 2008Flash Flood and Hail in Nebraska, September 23 to 24, 2008
September 23 to 24, 2008 · NWS GID · 2 events in 1 county or zone
A surface frontal boundary stalled across the Central Plains provided a focus for late evening thunderstorm development across eastern portions of south central Nebraska. The most significant activity occurred in Thayer County, where quarter size hail and over 3 inches of rain fell.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- $100,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface frontal boundary stalled across the Central Plains provided a focus for late evening thunderstorm development across eastern portions of south central Nebraska. The most significant activity occurred in Thayer County, where quarter size hail and over 3 inches of rain fell.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 23, 5:37 PM CST, 4 hours 23 minutes earlier.
Area forecast discussion, Sep 23, 5:37 PM CST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
637 PM CDT TUE SEP 23 2008
.AVIATION...00Z TAF. A COOL FRONT JUST ABOUT ON TOP OF KGRI AT THIS
TIME. IT WILL CONTINUE TO SAG SOUTHEAST THIS EVENING. HIGH PRESSURE
WILL THEN BUILD INTO THE AREA PROVIDING CLEAR AND CALM CONDITIONS.
ON WEDNESDAY MORNING EXPECT VFR CONDITIONS TO CONTINUE WITH A FEW
CUMULUS CLOUDS AND SOUTHEAST WINDS UNDER 15 KTS.
&&
.PREV DISCUSSION... /ISSUED 310 PM CDT TUE SEP 23 2008/
SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT. MAIN FOCUS IS ON
REMAINING CONVECTIVE POTENTIAL. SHOWER AND THUNDERSTORM ACTIVITY IS
SLOWLY DEPARTING OUR CWA ATTM...HOWEVER THE FRONTAL BOUNDARY REMAINS
WEST OF THE CONVECTION AND BISECTS OUR CWA. ALTHOUGH THE MAIN
ACTIVITY WILL BE TO THE EAST...HAVE MAINTAINED A SMALL CHCS FOR SOME
ISOLATED DEVELOPMENT FOR THE NEXT FEW HOURS.
THE FRONTAL BOUNDARY IS PROGGED TO STALL ACROSS OUR CWA TONIGHT.
THETA E ADVECTION...ISENTROPIC LIFT (310K SFC) INCREASES LATE
TONIGHT AND SOME CONVECTION MAY DEVELOP TOWARD MORNING AND
CONTINUE INTO WEDNESDAY AS THE FRONTAL BOUNDARY LIFTS NORTH AS A
WARM FRONT. CLOUDS ASSOCIATED WITH PCPN MAY INITIALLY IMPACT TEMPS
BUT WARM AIR WILL MAKE A COMEBACK SOUTH OF THE FRONT WITH TEMPS
REACHING THE UPPER 80S IN PORTIONS OF NORTH CENTRAL KANSAS. LOW
TEMPS WEDNESDAY NIGHT WILL BE IN THE 60S AS MOISTURE IS DRAWN
FARTHER NORTH IN THE SOUTHERLY LOWLEVEL FLOW.
.LONG TERM...FOR 12Z THURSDAY THROUGH NEXT TUESDAY.
THE MODELS CONTINUE TO SHOW THE REGION STAYING AT THE TAIL END OF
THE WESTERLIES THURSDAY INTO EARLY SATURDAY AS A BROAD BUT FLAT
RIDGE IS SHOWN TO DEVELOP ACROSS THE SOUTHERN PLAINS TO
INTERMOUNTAIN WEST. UNDER THIS UPPER FLOW PATTERN...THE LEE TROUGH
IS SHOWN TO GRADUALLY DEEPEN OVER THE HIGH PLAINS THURSDAY INTO
EARLY FRIDAY BEFORE A WEAK FRONT SAGS SOUTHWARD INTO THE REGION
FRIDAY NIGHT INTO SATURDAY. DESPITE THIS FRONT...SUBSIDENCE ALONG
WITH ONLY MODEST MOISTURE AVAILABILITY SHOULD BE ENOUGH TO INHIBIT
CONVECTION FROM FORMING ALONG AND BEHIND THIS FRONT. GIVEN THIS
SETUP...A DRY AND MILD PATTERN LOOKS TO PREVAIL OVER THE CENTRAL
PLAINS THROUGH SATURDAY WITH HIGHS RANGING FROM THE MID TO UPPER 80S
THURSDAY AND FRIDAY WHILE UPPER 70S TO MID 80S ON SATURDAY.
SUNDAY INTO MONDAY IS THEN LOOKING SLIGHTLY MORE ACTIVE ACROSS THE
REGION AS THE UPPER RIDGE BEGINS TO AMPLIFY INTO THE NORTHERN
ROCKIES. THIS WILL POSITION THE CENTRAL PLAINS UNDER AN ACTIVE
NORTHWEST FLOW REGIME DURING THIS TIME FRAME WITH A POTENT CLIPPER
SYSTEM SHOWN TO RIDE FROM SOUTHWEST CANADA INTO THE GREAT LAKES
REGION. THIS WILL PUSH ANOTHER FRONT THROUGH AREA WHICH MAY BRING
AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY INTO EARLY
MONDAY. THIS THREAT FOR PRECIP MAY LINGER INTO THE AFTERNOON HOURS
ON MONDAY IF THE SYSTEM SLOWS...BUT WILL OPT TO KEEP THINGS DRY
AFTER 12Z MONDAY. THE RIDGE IS THEN SHOWN TO SLIDE EAST INTO THE
PLAINS LATE MONDAY INTO TUESDAY. EXPECT THIS WILL DRY THE REGION
OUT ONCE AGAIN AS TEMPERATURES STAY NEAR NORMAL AS HIGHS STAY IN THE
MID 70S TO NEAR 80.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
EDDY
Hazardous weather outlook, Sep 23, 8:02 PM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
902 PM CDT TUE SEP 23 2008
NEZ039>041-046>049-060>064-072>077-082>087-250215-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-
FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
902 PM CDT TUE SEP 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.
.DAY ONE...REST OF TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS ARE POSSIBLE BOTH WEDNESDAY AND WEDNESDAY
NIGHT...AND AGAIN SUNDAY THROUGH SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
KSZ005>007-017>019-250215-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
902 PM CDT TUE SEP 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
KANSAS.
.DAY ONE...REST OF TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE SOUTH OF THE
NEBRASKA AND KANSAS BORDER OVERNIGHT. THE STORMS MAY BECOME
STRONG AND PRODUCE DIME SIZE HAIL AND 45 MPH WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS ARE POSSIBLE BOTH WEDNESDAY AND WEDNESDAY
NIGHT...AND AGAIN SUNDAY THROUGH SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
EDDY
In the hours before
Special weather statement, Sep 23, 8:40 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
940 PM CDT TUE SEP 23 2008
KSZ019-240315-
MITCHELL-
940 PM CDT TUE SEP 23 2008
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...
MITCHELL COUNTY IN NORTH CENTRAL KANSAS
AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF TIPTON...OR 17 MILES SOUTHWEST OF
BELOIT...AND MOVING NORTHEAST AT 10 MPH.
* THE THUNDERSTORM WILL BE NEAR...
RURAL CENTRAL MITCHELL COUNTY BY 950 PM CDT
RURAL WESTERN MITCHELL COUNTY BY 1000 PM CDT
PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Local storm report, Sep 23, 8:48 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
948 PM CDT TUE SEP 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL 4 E TIPTON 39.34N 98.40W
09/23/2008 E0.88 INCH MITCHELL KS PUBLIC
&&
PFANNKUCHSpecial weather statement, Sep 23, 9:33 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1033 PM CDT TUE SEP 23 2008
NEZ087-240400-
THAYER-
1033 PM CDT TUE SEP 23 2008
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...
SOUTHEASTERN THAYER COUNTY IN SOUTH CENTRAL NEBRASKA
AT 1031 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR NARKA...OR 32 MILES NORTHEAST OF
CONCORDIA...AND MOVING NORTHEAST AT 20 MPH.
* THE THUNDERSTORM WILL BE NEAR...
RURAL SOUTHEASTERN THAYER COUNTY EAST OF HUBBELL BY 1040 PM CDT
PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED
WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Hail, Thayer
- When
- September 23, 10:00 PM CST to 10:15 PM CST
- Where
- Thayer County, 0.87 mi NE of Williams
- Measured
- 1.75 in hail
- Property damage
- $2,000
- Crop damage
- $100,000
- Reported by
- Public
- Coordinates
- 40.040, -97.410
Majority of hail was nickel to quarter size, with a few golf ball size hailstones.
Flash Flood, Thayer
- When
- September 24, 1:00 AM CST to 3:00 AM CST
- Where
- Thayer County, 2.71 mi ESE of Williams to 4.59 mi SW of Williams
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.009, -97.377
Water ran out of area fields and across county road C. Over 3 inches of rain fell in the southeastern corner of Thayer county.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Iowa, September 23, 2008$44,000 · 1 in hail · 10 events
- Hail and Damaging Wind in Nebraska, September 23 to 24, 20081 in hail · 9 events
- Flash Flood and Hail in Kansas, September 23, 20081.75 in hail · 8 events
- Hail in Iowa, September 23, 20080.88 in hail · 7 events
- Dense Fog in Wisconsin, September 23, 20083 events
- Frost and Freeze in Oregon, September 23, 20083 events
- Hail in South Dakota, September 23, 20080.88 in hail · 3 events
- Frost and Freeze in Colorado, September 23, 20082 events
- Frost and Freeze in California, September 23, 20082 events
- Waterspouts in Gulf of Mexico, September 23, 20082 events
- Hail in Kansas, September 23, 20081 in hail · 2 events
- Damaging Wind in Minnesota, September 23, 200855 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134237, 134260.